Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS Salt Lake City, UT

August 15, 2004Beaver County, Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2004, 3:25 PM MDT for Beaver County, Millard County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 3:25 PM MDT (21:25 UTC)
Expired
Aug 15, 2004, 4:00 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Beaver County, UT, Millard County, UT

The radar

The Cedar City radar (KICX), 142 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 152125
SVRSLC
UTC001-027-152200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEAVER COUNTY IN UTAH
  SOUTHEASTERN MILLARD COUNTY IN UTAH
  THIS INCLUDES THE CITY OF FILLMORE

* UNTIL 400 PM MDT

* AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHEAST OF FILLMORE TO
  24 MILES SOUTHWEST OF KANOSH...OR FROM 10 MILES NORTHWEST OF
  RICHFIELD TO 16 MILES NORTH OF BEAVER...MOVING SOUTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...
OVER RURAL NORTHEASTERN BEAVER COUNTY AT 340 PM MDT

WINDS OF 60 MPH HAVE BEEN OBSERVED IN FILLMORE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3924 11231 3895 11213 3893 11216 3888 11218
      3886 11222 3882 11222 3868 11239 3868 11245
      3865 11248 3856 11253 3843 11269 3866 11309

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:07 PM MDT, 18 minutes earlier.

Area forecast discussion, Aug 15, 3:07 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT SUN AUG 15 2004

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BE OVER UTAH
THROUGH MIDWEEK.

&&

.DISCUSSION...CONVECTION STARTING TO FIRE NOW IN CENTRAL UTAH AND
THE NORTHERN MOUNTAINS. STORMS MOVING SLOWLY NORTHWEST. BEST CHANCE
OF FLASH FLOODING OVER THE SOUTHWEST MOUNTAINS WHERE ECHOES ARE
FORMING AND MOVING OVER THE SAME AREAS REPEATEDLY. WILL LEAVE FLASH
FLOOD WATCH GOING THROUGH 1000 PM. LOWERED POPS OVER THE NORTH FOR
TONIGHT.

MODELS BRING CALIFORNIA TROUGH ACROSS UTAH MONDAY EVENING THROUGH
TUESDAY. THAT WILL ADD WEAK PVA AND JET DYNAMICS TO WORK ON THE
MOISTURE IN PLACE. AIRMASS THEN SLOWLY DRIES BY LATE IN THE WEEK
WITH LIGHT NORTHWEST FLOW DEVELOPING. TEMPERATURES BELOW NORMAL
EARLY IN THE WEEK WITH CLOUD COVER THEN REBOUND TO NEAR NORMAL BY
LATE IN THE WEEK
&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH THROUGH 04Z SOUTHWEST AND SOUTH-CENTRAL UT
     UTZ016-017-019-020.
WY...NONE.
ID...NONE.

&&

GIBSON

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.